alexa I can go for more than five months without my periods. Is it normal? - Daily Nation

I can go for more than five months without my periods. Is it normal?


Irregular periods- its been five months

In 2017, I went for eight months without them. This year, I have not had my periods for the past five months.

Dr Flo,
I sometimes take long before getting my periods. In 2017, I went for eight months without them. This year, I have not had my periods for the past five months. When I use emergency contraceptive pills, I receive my periods soon after, then it takes me a while to get them again. What’s my problem?
KS

Dear KS,
Having irregular periods is usually due to a problem with the hormones that regulate the menstrual cycle. This may be due to pregnancy, using hormonal contraceptives, thyroid disease, being overweight or underweight or excessive exercise. It could also be due to polycystic ovarian syndrome, where the ovary has many cysts containing immature eggs that do not reach the stage of ovulation or hormone levels are altered, which disrupts the menstrual cycle. Extra androgen hormones (testosterone) are also produced. The symptoms include irregular periods, heavy bleeding, acne, excessive hair growth, weight gain, hair loss on the scalp, and dark patches on some areas of the skin. The emergency contraceptive pills have hormones that can trigger bleeding as one of the possible side effects. It would be advisable for you to be reviewed by a gynaecologist for examination and some tests, which may include blood tests and scans. There are medications that can be prescribed to help regulate the cycle, depending on the underlying cause. Also, eat a balanced diet, exercise regularly, maintain a healthy weight and manage stress.

Dr Flo,
Your response to a question on arthritis in a previous ‘HealthyNation’ caught my eye. If I drink one bottle of beer a day, would that have a negative effect on my arthritis? What kind of drinks, other than beer, if taken in moderation are safe? I have a severe back pain diagnosed as "mild osteoporosis" attributable to "trauma". Dave

Dear Dave,
For someone who has arthritis, taking a moderate amount of alcohol (for example one beer a day) may have both positive and negative effects. The alcohol has anti-inflammatory properties, helpful especially for those with rheumatoid arthritis. On the other hand, alcohol taken together with the medication used to treat arthritis may increase the risk of stomach inflammation (gastritis), ulcer formation and bleeding, and liver damage. If the arthritis is caused by gout, then alcohol can worsen it because it has high purine content.
Osteoporosis is weakening of the bone because the bone tissue is wearing out faster than it is being replaced. Taking more than two alcoholic drinks per day can also cause or worsen osteoporosis. To improve your bone health, take a balanced diet, maintain a healthy weight, do regular weight-bearing and strength-training exercises. Also, try and get adequate vitamin D from sunlight, from food sources and supplements. Take adequate calcium from dairy products, legumes, soya and dark green vegetables and fish. For any other drinks, consumed based on nutritional and health benefits and avoid high sugar drinks.

Dr Flo.
My mum is 69 years old. She requires total hip joint replacement for both legs. Considering her age, which is the best joint between cemented and cementless?
Joshephat

Dear Joshephat,
The decision to use a cemented or cementless joint is dependent on the health of the bone. This is dependent on the age, menopause, history of medication use, previous radiation (for cancer treatment), use of supplements, diet, exercise, bone disease, and other diseases. In the cemented joint, bone cement is used to lock the bone to the prosthesis. In the cementless joint, fixation depends on bone growing into the surface coating of the prosthesis. Both methods have advantages and disadvantages, and the choice may also have a cost implication. This decision is best made after evaluation and discussion with the orthopaedic surgeon attending to your mother.

Dr Flo
I’m 30 years old. I have had a fungal infection for almost three years on my right foot and on a part of my left palm. I visited a dermatologist in Nairobi a few months ago and was given fexet, flamox and oncosil tablets, and a mixture of clobederm, zuprian, phytoral and emulsifying ointment to apply. However, after taking the medicine, my foot and palm still itch. Kindly advise me on what to do. The medication is very expensive and I find it difficult to spend this mwithouthout being sure they are the right drugs.
Andrew

Dear Andrew,
From the prescription you were given, it seems you were being treated for eczema or an allergic skin condition with a secondary bacterial and fungal infection. The emulsifying ointment moisturiserrizer which reduces the dryness, scaling and itching.
To know the exact cause of the skin condition, a sample of the skin flake needs to be taken for analysis. This will ensure the right treatment is given. A fungal infection may sometimes require treatment on and off (pulses) for several months. Eczema is irritation/inflammation of the skin caused by an allergic reaction.
It can cause itching, redness, scaling, dryness, thickening and darkening of the skin. It is treated with anti-allergy medication, steroid creams and moisturising agents. Other treatments include phototherapy, tar treatments and use of cyclosporine (a drug that suppresses the immune system). You can have eczema symptoms on and off throughout your lifetime.
To support the health of your skin, take lukewarm baths, not hot ones; wear soft cotton socks and avoid rough scratchy ones; use a mild soap; umoisturiserrizer daily (including lotions and oils); do not rub when drying yourself – either pat yourself dry or air dry; and avoid extremes of temperature.

Send your medical questions to [email protected] for free expert advice